Thunderstorm Wind, Otero
- When
- July 26, 1:44 PM MST
- Where
- Otero County, La Junta
- Measured
- 54 kt (62 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.967, -103.550
4 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 26, 1:25 PM MST, 19 minutes earlier.
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 225 PM MDT THU JUL 26 2001 ...SEVERE THREAT THIS EVENING MAIN CONCERN... PUB SOO HAS SPOTTED A CLEAR LHX CYCLONE CIRCULATION IN .5 DEG REFLECTIVITY EARLY THIS AFTERNOON. A NUMBER OF CELLS HAVE FIRED ALONG AN AREA OF STORMS EXTENDING SOUTHWEST OF THE CYCLONE... EXTENDING BACK INTO NORTH CENTRAL NM. SO FAR...NOTHING TOO IMPRESSIVE. STORMS ARE FIRING BASED ON CAPE...BUT THEN CAN'T DO MUCH WITH THE MAIN TRIGGER STILL BACK ACROSS WESTERN COLORADO. SHEAR VALUES ARE INCREASING WITH 0-6 KM VALUES ABOUT 35 KNOTS BY 00Z...AND THIS MAY ENTICE SOME OF THE CAPE-BASED STORMS TO ROTATE AND BECOME SUPERCELLS AS THE AFTERNOON/EVENING PROGRESS...THUS ISOLATED TORNADOES STILL NOT OUT OF THE QUESTION. WE DID HAVE ONE STORM EARLIER THAT SHOWED SOME BROAD UPPER LEVEL ROTATION THAT MOVED OFF THE SOUTHERN FOOTHILLS...BUT THAT'S IT SO FAR. THERE IS A LOT OF CAPE OUT THERE...HOWEVER...WITH SURFACE DEWPOINTS IN THE 50S AND 60S. THIS COUPLED WITH THE INCREASING SHEAR...SHOULD LEAD TO PROGRESSIVELY MORE SEVERE WEATHER AS THE AFTERNOON/EVENING CONTINUES. IN THE AREAS WHERE NOT MUCH IS HAPPENING RIGHT NOW...THIS ONLY ACTS TO HEIGHTEN THE THREAT OF SEVERE WEATHER LATER ON...AS THE ATMOSPHERE IS PRESENTLY BEING ALLOWED TO PRIME. PRESENTLY...WE MAY BE STARTING TO SEE THE LIFTING EFFECTS OF THE APPROACHING SHORTWAVE OVER WESTERN COLORADO...AS STORMS SEEM TO BE PICKING UP STRENGTH ACROSS THE SAWATCH RANGE DOWN INTO THE LA GARITAS. THIS FEATURE MAY REALLY GET THINGS GOING IN THE EAST LATER THIS AFTERNOON AS IT COMES ACROSS. ANOTHER INTERESTING FEATURE OF NOTE IS THE LINE OF INTENSE STORMS THAT IS FORMING ACROSS THE NORTHEAST COLORADO PLAINS ATTM...EXTENDING FROM NEAR PARKER UP TO FORT MORGAN. THIS LINE MAY SEND SOME ORGANIZED OUTFLOW SOUTH INTO THE SOUTHEAST PLAINS LATER THIS AFTERNOON/EVENING AS ANOTHER POSSIBLE TRIGGER. MODELS SHOW UPPER SHORTWAVE SLOW TO TRAVERSE STATE TONIGHT...SO NO TIMERS ON CONVECTION. FRIDAY...WILL BUMP POPS UP A LITTLE BASED ON SLOWER PASSAGE OF UPPER TROUGH ACROSS STATE THAN IN PREVIOUS RUNS. STILL LOOKS LIKE PLENTY OF MOISTURE TO WORK WITH ALONG WITH SOME WEAK DYNAMICS/BOUNDARIES. SATURDAY...LOOKS DRIER BUT MORE UNSTABLE TOO. SO WILL STILL HAVE CHANCE POPS MOST AREAS. SUNDAY...LOOKS DRY/STABLE ENOUGH FOR SLIGHT CHANCE POPS ALL AREAS. MONDAY THROUGH THURSDAY...WILL LET CURRENT EXTENDED FORECAST RIDE...AS CAN SEE NO SIGNIFICANT REASON TO UPDATE ATTM. LOOKS LIKE UPPER HIGH CENTER WILL DRIFT EAST OVER KANSAS MONDAY AND TUESDAY...POSSIBLY ALLOWING A BETTER MONSOON FLUX INTO THE STATE...AND POSSIBLY WARRANTING BETTER POPS...BUT UNCERTAIN ATTM. WEDNESDAY/THURSDAY...HIGH CENTER SHIFTS BACK TO THE WEST ACROSS NEW MEXICO...POSSIBLY LIMITED MONSOON FLUX...BUT AGAIN UNCERTAIN ATTM. .PUB...NONE.
COZ058>081-261900- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1152 AM MDT THU JUL 26 2001 ...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO... ...SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING FOR A FEW SEVERE THUNDERSTORMS OVER THE SOUTHEAST COLORADO PLAINS... ...LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE... THE COMBINATION OF MOIST UPSLOPE FLOW AND AN UNSTABLE ATMOSPHERE WILL ALLOW FOR THUNDERSTORMS TO DEVELOP OVER SOUTHEAST COLORADO AND THE SOUTHERN MOUNTAINS THIS AFTERNOON AND TONIGHT. AN UPPER LEVEL DISTURBANCE MOVING INTO WESTERN COLORADO TONIGHT WILL ALSO HELP INCREASE THUNDERSTORM CHANCES. A FEW OF THESE STORMS ARE EXPECTED TO BECOME SEVERE...PRODUCING HAIL UP TO 2 INCHES IN DIAMETER AND WIND GUSTS TO 65 MPH. ONE OR TWO SUPERCELL THUNDERSTORMS PRODUCING VERY LARGE HAIL IN EXCESS OF 2 INCHES IN DIAMETER ARE POSSIBLE BY LATE AFTERNOON OVER THE PLAINS. THE GREATEST THREAT OF SEVERE STORMS WILL BE ALONG THE EASTERN MOUNTAINS AND ACROSS THE SOUTHEASTERN PLAINS...WITH THE HIGHEST LIKELIHOOD OF SEVERE WEATHER BETWEEN 1 AND 9 PM. OVER THE SAN LUIS VALLEY...THE LA GARITA AND EASTERN SAN JUAN MOUNTAINS...THE UPPER ARKANSAS VALLEY AND THE COLLEGIATE RANGE... THUNDERSTORM DEVELOPMENT WILL BEGIN SLIGHTLY EARLIER...BETWEEN NOON AND 2 PM. THE MAIN SEVERE WEATHER THREAT IN THESE AREAS WILL BE WIND GUSTS OF 65 MPH...ALONG WITH HAIL UP TO 1.5 INCHES IN DIAMETER. AREAS WHICH HAVE RECEIVED HEAVY RAINFALL ALREADY THIS WEEK... INCLUDING EASTERN EL PASO COUNTY...MAY EXPERIENCE LOCAL RUNOFF AND FLOODING PROBLEMS BY THIS EVENING AS LOCALLY HEAVY RAINFALL DEV%ELOPS.
The Pueblo radar (KPUX), 78 km away, was scanning. The volume nearest the first event began at 20:45 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5259582, 5259583, 5259584, 5259585, 5259586.